Illinois, 2018Heavy Snow in Illinois, February 5, 2018
February 5, 2018 · NWS ILX · 3 events in 3 counties and zones
A vigorous upper-level disturbance tracking from the Northern Rockies into the Ohio River Valley brought a period of moderate to heavy snow to north-central Illinois during the afternoon and evening of February 5th. depositing 6 to 10 inches of snow along and north of a Galesburg to Lacon line.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper-level disturbance tracking from the Northern Rockies into the Ohio River Valley brought a period of moderate to heavy snow to north-central Illinois during the afternoon and evening of February 5th. A persistent mesoscale band developed...depositing 6 to 10 inches of snow along and north of a Galesburg to Lacon line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 5, 11:05 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 5, 11:05 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1105 AM CST Mon Feb 5 2018
.UPDATE...
Issued at 1105 AM CST Mon Feb 5 2018
Approaching low pressure system snow from southwestern Iowa to
northeast Iowa and showing some tendency to dig farther south than
previously forecast, as well as being slightly faster than earlier
forecasts. Have therefore trended timing of precipitation onset
earlier in the northwest portion of the forecast area, and
increased chances of precipitation toward the south. Snowfall
totals this evening have been increased, mainly south of the
advisory area, with areas from Rushville to Lincoln to Danville
southward generally in the 1 to 3 inch storm total range. Just a
bit less expected south of I-70. This area also may still have a
minor concern with freezing drizzle instead of snow, but so far
satellite trends show a deep enough cloud layer to indicate this
is a low probability.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 317 AM CST Mon Feb 5 2018
Broad area of high pressure across the Plains and into the Midwest
on the surface analysis this morning. Clear skies and snow cover
with the ridge axis moving through the region this morning have
set up very efficient cooling. Temps dropping into the single
digits above and below zero. A chilly start to the morning with
winds coming around to more southerly as the ridge gives way to a
quick and aggressive wave moving out of the WNW and rippling
through Illinois. This feature has been one of the more consistent
systems in the forecast, if a bit wobbly at times with the axis of
highest precip. Getting an assist from a divergent jet quadrant
aloft, the wave will produce some measurable snow this afternoon
and into the evening hours. The northern tier of the state will
see the higher amounts and an earlier start...with the axis
stretching back into Central IA. Areas along and north of a line
from roughly Havana through Bloomington/Normal will be in the 3"
to 5" range by early Tuesday morning. Same area is under a Winter
Weather Advisory and no changes to that are necessary at this
point. Winds will be less than 10kts and out of the south,
relatively light, but the snow will be very fluffy with SLRs
ranging from 15-19 to 1 for the bulk of the snowfall. This light
and fluffy snow and winds out of the south will set up the
potential for some drifting on east/west oriented roads. Any
moderate melting through the afternoon on treated roads will
potentially turn into another slick evening with temperatures
tonight dropping back into the teens and then single digits as the
snow continues. Snow comes to an end after midnight and allows for
at least a short break ahead of the next system.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 317 AM CST Mon Feb 5 2018
There will be a brief break Tuesday morning as the next system
develops. This system has little to no consistency even at this
short range into the forecast. Differences in tracks are making
the forecast problematic, with this latest run much further north
and completely opposite the more southerly trend that had been
almost continuous. As a result, not going big with wording or
totals or further complicating the headlines. From an axis over
the southern half of the state 24 hrs ago to adding an inch or two
to the same area in the advisory for today... confidence in the
forecast for Tuesday night/Wed is extremely low. Considering this
run may well be an outlier...not going to fuss with detail yet.
Another round of snow is coming, putting the chance for an inch or
so across much of Central IL. With the more northerly track,
however, it should be noted that the forecast soundings shift a
bit, drying out the upper levels, resulting in no crystals
aloft...and setting up for FZRA chances along and south of
Interstate 70 early Wednesday morning.
On the other side of the snowfall, temperatures will remain below
seasonal norms with snow cover in place. Wednesday night chilly
into the single digits again before the lows climb back to closer
to normal by the end of the week. Daytime highs on Thursday and
Friday not climbing above the upper 30s in the southeast by the
end of the week. From Thursday through the end of the week, the
progressive weather pattern continues to send a few weak waves
with brief snow chances into the weekend. None of them look
particularly impressive at this point until Sat night/Sunday when
a wave moving through the Plains and into the Midwest collides
with a system trying to develop to the SW and pushing warmer air
into the region, setting up another mixed precip potential.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 552 AM CST Mon Feb 5 2018
VFR conditions early as clear skies continue with light winds for
a few hours this morning. Southerly winds settling in mid morning
and MVFR cigs midday moving in with a quick storm system this
afternoon and IFR vis and cigs with the heavier snow, most likely
towards sunset and after. Snow looks to start around 18-20z at
PIA, 20z-22z at BMI and by 23z at DEC and CMI. Vsbys look to drop
to around a mile at PIA and BMI and may drop below that briefly in
some of the heavier bands of snow, while further south and east
vsbys will be around 2-3 miles in light snow. Bringing up the cigs
to higher MVFR/VFR after 06z tonight, keeping to VCSH at least up
to that time.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
ILZ027>031-036-037.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for ILZ038.
&&
UPDATE...37
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Feb 5, 11:35 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1135 AM CST Mon Feb 5 2018
ILZ027>031-036-037-061100-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1135 AM CST Mon Feb 5 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Snow will move back into the area this afternoon, then will continue
through much of the evening. Total snow amounts of 3 to 5 inches
are expected, with the highest values near Galesburg.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Another storm system passing south of the area will bring some
more light snow Tuesday night. Snowfall totals of an inch or two
are possible.
Periodic weather systems will pass through the area Thursday into
the weekend, each with the potential for light snow. It is too
early to determine specific amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required, but any reports of
snowfall would be appreciated.
ILZ038-061100-
McLean-
1135 AM CST Mon Feb 5 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Snow will move back into the area by mid to late afternoon, and
continue much of the evening. Total snow amounts of 3 to 4 inches
are expected.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Another storm system passing south of the area will bring some
more light snow Tuesday night. Snowfall totals of an inch or two
are possible.
Periodic weather systems will pass through the area Thursday into
the weekend, each with the potential for light snow. It is too
early to determine specific amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required, but any reports of
snowfall would be appreciated.
ILZ040>048-061100-
Cass-Champaign-De Witt-Logan-Mason-Menard-Piatt-Schuyler-
Vermilion-
1135 AM CST Mon Feb 5 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Snow is expected to move into the area during the afternoon, and
continue much of the evening. An inch or two of accumulation is
likely.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Another storm system passing south of the area will bring some
more light snow Tuesday night. Snowfall totals of an inch or two
are possible.
Periodic weather systems will pass through the area Thursday into
the weekend, each with the potential for light snow. It is too
early to determine specific amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required, but any reports of
snowfall would be appreciated.
ILZ049>057-061-061100-
Christian-Coles-Douglas-Edgar-Macon-Morgan-Moultrie-Sangamon-
Scott-Shelby-
1135 AM CST Mon Feb 5 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Areas of light snow will move in beginning late afternoon, and
continuing into the evening. Amounts of around an inch are likely.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Another storm system passing south of the area will bring some
more light snow Tuesday night. Snowfall totals of around an inch
are possible.
Periodic weather systems will pass through the area late Friday into
the weekend, each with the potential for light snow. It is too
early to determine specific amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required, but any reports of
snowfall would be appreciated.
ILZ062-063-066>068-071>073-061100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1135 AM CST Mon Feb 5 2018
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered snow showers are possible late this afternoon, but will
mainly occur this evening. Amounts should be fairly light, a half
inch or less.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A storm system will pass just to the south of the area Tuesday
night. Snow is expected to move into the area Tuesday night, which
may mix with or change to freezing rain after midnight. Snow
accumulations around an inch are likely. A light glaze of ice is
likely as well, especially on elevated surfaces.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required, but any reports of
snowfall would be appreciated.
Barnes
Heavy Snow, Knox
- When
- February 5, 2:30 PM CST to 9:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Several weather observers across Knox County reported 6 to 10 inches of snow...including 9.0 in Altona and 7.0 in Galesburg. Numerous traffic accidents occurred due to snow-covered roadways.
Heavy Snow, Marshall
- When
- February 5, 2:30 PM CST to 11:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Several weather observers across Marshall County reported 6 to 10 inches of snow...including 10.0 in Sparland, 9.0 in Camp Grove, and 8.3 in Toluca. Numerous traffic accidents occurred due to snow-covered roadways.
Heavy Snow, Stark
- When
- February 5, 2:30 PM CST to 10:00 PM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Several weather observers across Stark County reported 6 to 10 inches of snow...including 9.0 in Wyoming and 6.2 in West Jersey. Numerous traffic accidents occurred due to snow-covered roadways.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 5, 20181 death · 1 event
- Heavy Rain in Idaho, February 5, 20181 injured · $1.5 million · 1 event
- Winter Weather in Indiana, February 5 to 6, 201819 events
- Winter Weather in South Dakota, February 5, 201816 events
- Winter Weather in Wisconsin, February 5, 201816 events
- Winter Storm in Iowa, February 5, 201813 events
- Winter Weather in Iowa, February 5, 201811 events
- Winter Weather in Kansas, February 5 to 6, 20186 events
- Winter Weather in Ohio, February 5 to 6, 20184 events
- Dense Fog in California, February 5, 20183 events
- Winter Weather in Minnesota, February 5, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731234, 731235, 731236.